Change to Apixaban

Saw my EP today and as I said, I asked about changing to a NOACs because my understanding was they were slightly lower risk of a brain bleed. He has changed me over to Apixaban without further ado. Just waiting for blood test results first.

Just thought I'd let you know because I have said before that I was kept on Warfarin by my EP for various reasons; no antidote, newness of the drugs etc.

Also, I see him twice a year and he says he no longer needs to see me unless something changes, I think that's good news :-/


PS. Anyone had a problem with it, any side-effects?

Last edited by

16 Replies

  • I have been on Apixaban since March and have had no problems whatsoever and am happy to be on it. EP started me on Riveroxaban first but I had terrible stomach upsets so changed me to Apixaban. You will need a blood test after 6 months which I have just had and everything was OK, will then have them every year to check kidneys and liver. Hope everything works out for you, kind regards.

  • I have been on Apixaban for 18 months with no known ill effects. I do notice though that it takes longer to stop bleeding if I cut myself. I find that quite comforting. My husband started on riveroxaban recently and he is having some stomach problems which we think might be related.

  • I've been on Apixaban for nearly 2 years without any problems so far. I've had a large tooth taken out and had a moderate nosebleed (not linked to Apixaban or its use) and survived intact.

  • Can I ask please if the "terrible stomach upsets" and "stomach problems" referred to by gemsmum and Peddling respectively are in fact very sudden and without warning diarrhoea after an hour or so of taking the Riveroxaban at teatime, the first indication being sharp gut pains and flatulence++? The relief was after a sudden and total emptying of the bowel! I experienced this about 4 or 5 times during the 5 weeks I was on Riveroxaban before transferring to Warfarin which I am stabilised on. The diarrhoea episodes still occur occasionally at the same time, but seem to be related to drinking even small quantities of certain red wines, and/or eating anything with chillies in.

    Or are you talking about an upset stomach involving feeling very sick and vomiting?

    Apixaban sounds good if I ever decide to come off Warfarin.

  • Hi HastyHeart

    I was referring to diarrhoea maybe two or three times a day, no stomach pains only a sudden need to go to the toilet which cleared up as soon as I switched to Apixaban. EP said it must be the Riveroxaban as I was not on any other drug, I use Bisoprolol as PIP. My own Dr has told me the new NOAGs are the way forward in his surgery, kind regards.

  • Apixaban (Eliquis) is an excellent drug and generally tolerated quite well. These drugs really are not all that new any more. And as you point out, there is an advantage over the warfarin. Good luck. I hope you do well on it!

  • On Apixaban for over a year now. Joy. All the hassle associated with warfarin use - gone.

    No side effects that I'm aware of. While removing a tightly fitting light bulb a couple of weeks ago, the glass shattered and I suffered a small cut on my finger. However, it took an absolute age to stop bleeding. I had to bind it tightly with a large wad of tissue paper and cellotape to get it to stop - eventually.

    I took this to be my annual 'INR' check - the Apixaban is working just fine!

  • no problems at all !

  • Hi Koll,

    This must have been a big decision for you to make? I believe you have been on warfarin for a long time now.

    I wish you all the best with Apixaban.

    Kind Regards


  • Welcome to the Apixaban gang! I am so much happier. Going to the warfarin clinics depressed me. I have no side effects at all - hope you tolerate it - good luck. Patricia.

  • Yes Apixaban is so much easier than Warfarin,I have been on it since first diagnosed in March!

    The Cardiologist in Tenerife where I began my AF journey said UK NHS May not be able to afford this drug but no problems in getting it prescribed here in Cumbria!

  • I have been on Apixaban for about 3/4 months. Such bliss! No more blood tests, eat more and more of all the lovely green vegs. and chick peas, which I was warned off eating too many of while on Warfarin. But I think more it is a general relief,a better sense of wellbeing. and No problems whatsoeverSo go for it.

  • I am on Apixaban, have been for 11 months. Was reluctant but my cardiologist talked me into it, after research decided Apixaban was the safest of all re. bleeding.

    Unfortunately my permanent side effect are stomach problems, bloating, gas and in consequence pain and weight gain. I'm still on it and as I've said on here before wondering whether to go down to 2.5 twice a day instead of 5mg with me being under 60 kg, my GP says I can but as yet not spoken to my cardiologist.

    It seems no one on the site suffers from this side effect, would like to hear if you do.

    Good luck with it, it will be so much easier than Warfarin.

  • I'll let you know. Hope you get you problem sorted FT.

  • Thanks for all the replies. I guess I won't be starting for a fortnight or so but will let you know how I get on if there's anything to report.

    Hope I don't put on weight having just lost a stone!


  • no problems at all

You may also like...